Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acute Med. 2013;12(4):224-6.

Acute abdominal pain and constipation due to lead poisoning.

Author information

  • 1ST7 Diabetes & Endocrinology, Mail point 134, Southampton General Hospital, Tremona Road, Southampton, SO16 6YD.

Abstract

Although uncommon, lead poisoning should be considered as a differential diagnosis in cases of unexplained acute abdominal pain in both adults and children. We present the case of a 35-year-old Asian male who presented with abdominal pain and constipation secondary to lead poisoning. Initially, the source of lead exposure was not apparent; this was later found to be due to ingestion of an Ayurvedic herbal medicine for the treatment of infertility. Lead poisoning due to the ingestion of Ayurvedic remedies is well described. We discuss the diagnosis, pathophysiology and treatment of lead poisoning. This case illustrates one of the rarer medical causes of acute abdominal pain and emphasizes the need to take a thorough history (including specific questioning regarding the use of over-the-counter and traditional/ herbal remedies) in cases of suspected poisoning or drug toxicity.

PMID:
24364054
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk